- Theresa Seiger, Cox Media Group National Content Desk
A Texas girl suffered hallucinations and tried to jump out a second-floor window after she took Tamiflu to fight off a flu diagnosis, family members told KTVT Friday.
The family, who was not identified, told KTVT the girl also ran away from school and might have tried to hurt herself after taking Tamiflu.
“The second-story window was open, which is in her bedroom, and she used her desk to climb up onto it, and she was about to jump out the window when my wife came up and grabbed her,” the girl’s father told KTVT. “I don’t think the 16 hours of symptom relief from the flu is worth the possible side effects that we went through.”
Members of the family, from Allen, told KTVT they took the girl to the hospital, where they were told that Tamiflu carries the rare risk of nervous system problems. Dr. Glenn Hardesty, who works in the emergency room at Texas Health Prosper, told the news station that the side effects are seen in less than 1 percent of patients.
“I’ve been in practice 20 years, and I haven’t seen that particular complication,” he said.
According to the U.S. Food Drug Administration, children and teenagers who take Tamiflu have a higher risk of suffering from seizures, confusion or unusual behavior during their illness.
“These serious side effects are not common but may result in accidental injury to the patient,” according to the FDA. “People who take Tamiflu should be watched for signs of unusual behavior and a health care provider should be contacted right away if the patient shows any unusual behavior while taking Tamiflu.”
Family members told KTVT that they would not have given their child Tamiflu if they were aware of the possible side effects and urged other parents to be aware.
“Know that side effects are there for a reason,” the child’s father told KTVT. “They’re written down for a reason. I guess they can happen, and we got the short end of the stick.”